Texas, 2024High Wind in Texas, April 1, 2024
April 1, 2024 · NWS BRO · 1 event in 1 county or zone
A tight surface pressure gradient over the region with surface lows over north and north-central Mexico and a surface high over the Gulf of Mexico resulted in strong southerly winds during the day on April 1, 2024. The strongest of winds were located over Cameron and Hidalgo Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient over the region with surface lows over north and north-central Mexico and a surface high over the Gulf of Mexico resulted in strong southerly winds during the day on April 1, 2024. The strongest of winds were located over Cameron and Hidalgo Counties. While most wind gusts ranged from 30-47 mph, the Brownsville ASOS site (Brownsville/South Padre Island International Airport) recorded a peak wind gust of 62 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 1, 11:31 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 1, 11:31 AM CST, 1 hour 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1231 PM CDT Mon Apr 1 2024
...New AVIATION...
.SHORT TERM...
(Today through Tuesday)
Issued at 403 AM CDT Mon Apr 1 2024
Key Messages...
-"Wind Machine" cranks up across the lower Valley from late this
morning through late this afternoon
-Near record heat for the upper Valley and Rio Grande Plains
-Dangerous south to north longshore currents along the barrier
islands and difficult boating conditions through tonight
-Elevated fire weather conditions mainly west of IH-69C/US 281
Tuesday afternoon
No foolin'...the start of April will feature the "Valley Wind
Machine" and a pretty hot day for locations well inland, before a
wind shift arrives late tonight through early Tuesday, bringing
initially much drier-feeling conditions spreading from west to east
with cooling temperatures lagging until the evening. The entire
setup is the result of a "classic" spring upper level trough moving
from the southwest U.S. this morning through the southern and
central Great Plains tonight and Tuesday. As the trough approaches
New Mexico/west Texas this afternoon, surface gradient will continue
to tighten...as lee side surface trough east of the Sierra Madre
sees pressure dip below 1000 mb while high pressure center in the
eastern Gulf remains near 1020 mb. Models in excellent agreement for
sustained winds in the lower Valley (Cameron/Willacy) to reach 30
mph sustained with gusts 40 to 50 mph from late morning through late
afternoon today, with a notable sharp dropoff (though still breezy
to windy farther north into the King Ranch and west through the
Brooks ranches and the mid-Valley. We've seen this story often this
year, where Cameron locations reach these levels...and Willacy by
proxy...while Hidalgo holds closer to 20 to 25 mph with gusts 30-35
mph. For these reasons, wind advisories are posted for Cameron and
Willacy except for the barrier islands, where a viscous marine layer
will keep speeds down about 10-15 mph below those farther inland.
Earlier probabilistic runs of the National Blend of Models indicated
a core of 60-80 percent probability of 40+ mph gusts centered over
IH-69E in central Cameron...extending north into Willacy with a
sharp drop to below 5 percent in Kenedy...so these data support the
advisory as well. Aiding the situation will be rapidly eroding low
clouds, and a canopy of cirrus should not be enough to preclude
easily reaching these levels.
The other concern for today is at the beach, where some vacationers
may still be enjoying Easter "Monday". Persistent south/southeast
flow across the Lower Texas Gulf waters appears to be producing near
6 foot seas with a south/southeast swell period of 7 seconds...which
suggests a strong south-north longshore current based on local
guidance. Therefore, will be issuing a rip current statement to
extend through 1 AM...and will focus on the dangerous and fast
longshore current.
Otherwise...near record heat reaching the triple digits is likely
from central Starr through Zapata County, with mid to upper 90s
elsewhere from Hidalgo/Brooks westward and upper 80s to lower 90s
elsewhere (cooler at the shore) with atmosphere warming to early
June-like levels.
For tonight...gusty southeast winds will continue in Cameron/Willacy
through or just after midnight before laying down and shifting
northerly just before daybreak. The wind shift should arrive soonest
across the Rio Grande Plains (1 to 2 AM) and progress steadily east,
reaching the mid Valley by 3-4 AM. Speeds increase along/west of IH-
69C toward daybreak as drier air filters in. Cooler air will not
really arrive just yet, as low temperatures will still be 5 to 10
degrees above average by daybreak. Pre-frontal lighter winds
combined with continued very humid conditions are favorable
ingredients for fog...perhaps dense...favoring the coastal counties
for a few hours just before and just after sunrise. Might be a
difficult commute in these areas...something to keep in mind.
The drier air filters in quickly across the Brush Country/mid-upper
Valley and Rio Grande Plains...while surface cooling is a bit
tardier. The mild to warm start combined with increasing sunshine
and drier air should allow temperatures to reach the upper 80s to
around 90 for all but locations within 10-15 miles of the
coast...where northeast flow will hold readings closer to 80-lower
80s. Gusty north winds will be more of a fresh breeze...but stronger
speeds will favor locations west of IH-69C until late afternoon.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 403 AM CDT Mon Apr 1 2024
A mid level trough will dig into northern Mexico through Thursday
before swinging eastward Thursday night. A 500mb short wave ridge
will build over the region briefly on Friday, then a more zonal flow
is expected through the weekend. This will maintain dry
southwesterly flow aloft and mostly clear skies through mid-week,
before additional moisture and cloud cover returns over the weekend.
At the surface, breezy post-frontal northeasterly winds will prevail
Tuesday night through Wednesday morning, especially along the coast
and offshore. Winds will gradually become easterly Thursday, then
southeasterly by late week as surface high pressure slides farther
eastward. Winds are expected to become breezy for weekend as low
pressure strengthens across the Plains leading to an enhanced
pressure gradient. The steady onshore flow will support an increase
in low-level moisture which may lead to some sea fog late Saturday
night through Sunday with SSTs near 69 to 70 degrees.
Cool and comfortable conditions will prevail Tuesday night through
Thursday night with lows generally in the 50s. Near normal to above
normal lows are expected for the weekend. Below normal highs will
prevail on Wednesday with highs in the 70s to the lower 80s.
Slightly below normal to near normal highs are expected for the
remainder of the period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Mon Apr 1 2024
Mostly MVFR conditions are expected to persist through the
majority of the TAF cycle at all TAF sites. There could be some
IFR conditions possible for HRL and BRO during the overnight hours
as the clouds builds back into the region and could have some
lower ceilings as well. The gusty south to southeasterly winds
are expected to continue through the late afternoon with gusts
possibly getting to up to 40 knots. However during the evening and
during the course of the night, winds are expected to weaken and
turn more towards the north for all the the TAF sites.
&&
.MARINE...
Issued at 403 AM CDT Mon Apr 1 2024
Today through Tuesday...Aforementioned low level jet and strong
winds on land will be cut down by the viscous marine layer,
especially near shore. However, the jet is sufficient to keep a
broad 20 knot sustained wind in the forecast through early to mid
evening before winds drop steadily ahead of the shift, which should
arrive around or just after daybreak nearshore and closer to 10 AM
to noon offshore. Winds will be strongest today along the shallower
Laguna Madre, particularly north of the Bay where a few gusts could
reach gale force. Small Craft Advisories are in effect starting at 6
AM and will continue through 1 AM...at which point the lighter
winds begin arriving. Seas may build to or above 7 feet beyond 20
nm out so an extension is possible out there. North to northeast
winds arrive quickly after the wind shift...but limited initial
cold-air advection should keep speeds at 15 to 20 knots or less
through afternoon with strong winds arriving overnight Tuesday.
Tuesday night through Sunday...Northeasterly winds will increase
Tuesday night into early Wednesday as high pressure builds into
the region. Adverse conditions will develop Tuesday evening with
Small Craft Advisories likely Tuesday night through Wednesday
afternoon. Conditions will improve Wednesday night into Thursday
as high pressure slides eastward. Light to moderate east winds
will turn easterly Thursday and southeasterly through the weekend.
The pressure gradient strengthens for the weekend as low pressure
develops across the Plains. Small Craft Caution conditions are
likely, especially across the bay and nearshore Gulf each day. Sea
fog may return late Saturday night through Sunday as low level
moisture increases.
&&
.FIRE WEATHER...
Issued at 403 AM CDT Mon Apr 1 2024
Recent green-up from mid-March rainfall across the Brush Country
through the Kenedy/Brooks ranches missed out on parts of Starr and
southwest Hidalgo. Today's triple-digit heat in all areas, combined
with the gusty winds, will help with top-layer drying and set the
stage for localized and potential "flash" drying following the wind
shift. Areas of most concern for the "15/15 rule" (15 mph or
stronger winds with humidity dipping to 15 percent or lower) include
Starr, Jim Hogg, and Zapata...but even if these areas fall a little
short of Red Flag conditions, they, along with Brooks/Hidalgo, may
see the combination of low humidity, gusty winds, and temperatures
of 87 to 90 to support elevated fire danger and the possible needed
for a Fire Danger statement on Tuesday.
Fire weather concerns continue for Wednesday afternoon, due to
increased 20 foot wind speeds and RH values dipping into the teens
and low 20s. Effective greenup has been observed across most of Deep
South Texas, with transitional fuels still found across portions of
the upper RGV. A Fire Danger Statement may be needed Wednesday
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 73 88 62 76 / 0 0 10 0
HARLINGEN 70 88 59 79 / 0 0 10 0
MCALLEN 72 90 60 80 / 0 0 10 0
RIO GRANDE CITY 70 90 58 79 / 0 0 10 0
SOUTH PADRE ISLAND 71 78 64 70 / 10 0 10 0
BAYVIEW/PORT ISABEL 70 83 63 74 / 10 0 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 5 PM CDT this afternoon for TXZ254-255-354-
355.
High Rip Current Risk through late tonight for TXZ451-454-455.
GM...Small Craft Advisory until 1 AM CDT Tuesday for GMZ130-132-135-
150-155-170-175.
&&
SHORT TERM...52-Goldsmith
LONG TERM....63-KC
AVIATION...64-KatzIn the hours before
Special weather statement, Apr 1, 6:44 AM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Brownsville TX
744 AM CDT Mon Apr 1 2024
TXZ351-354-355-451-454-455-011500-
Coastal Kenedy-Coastal Willacy-Coastal Cameron-Kenedy Island-
Willacy Island-Cameron Island-
Including the cities of Port Mansfield, Port Isabel,
Laguna Vista, South Padre Island, and Boca Chica Beach
744 AM CDT Mon Apr 1 2024
...AREAS OF FOG THIS MORNING...
Areas of fog have developed across South Padre Island and along
the Coastal Cameron, Willacy, and Kenedy counties. Expect
visibilities generally to range between 3 to 5 miles or less.
Patchy dense fog, with visibilities 1/4 mile or less, is also
possible at times.
Use caution if traveling as visibility may change rapidly within a
short period of time. Use low beam headlights and leave extra
distance between your vehicle and the vehicles of other motorists
on the road.
High Wind, Cameron
- When
- April 1, 12:32 PM CST
- Where
- Cameron forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
A peak wind gust of 62 mph was recorded at the Brownsville/South padre Island International Airport (Brownsville ASOS site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165726.